Alert archive / New York / Heat Advisories in 2020

Heat Advisory 7, NWS Buffalo, NY

August 10, 20206 counties in New York

NWS Buffalo, NY issued this heat advisory at Aug 10, 2020, 4:00 AM EDT for 6 counties in New York. It took effect at Aug 10, 2020, 1:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2020, 4:00 AM EDT (08:00 UTC)
In effect from
Aug 10, 2020, 1:00 PM EDT
Expired
Aug 10, 2020, 7:00 PM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Oswego County, NY, Wayne County, NY

The radar

The Binghamton radar (KBGM), 130 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWUS71 KBUF 100800
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
400 AM EDT Mon Aug 10 2020

NYZ003>006-013-014-101600-
/O.NEW.KBUF.HT.Y.0007.200810T1700Z-200810T2300Z/
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
Including the cities of Rochester, Newark, Fair Haven, Oswego, 
Geneseo, and Canandaigua
400 AM EDT Mon Aug 10 2020

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING...

* WHAT...Heat index values in the mid 90s expected.

* WHERE...Monroe, Wayne, Northern Cayuga, Oswego, Livingston, 
  and Ontario counties.

* WHEN...From 1 PM this afternoon to 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Hitchcock
3 follow-up statements
799 
WWUS71 KBUF 101353
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
953 AM EDT Mon Aug 10 2020

NYZ003>006-013-014-102200-
/O.CON.KBUF.HT.Y.0007.200810T1700Z-200810T2300Z/
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
Including the cities of Rochester, Newark, Fair Haven, Oswego, 
Geneseo, and Canandaigua
953 AM EDT Mon Aug 10 2020

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EDT THIS EVENING...

* WHAT...Heat index values in the mid 90s expected.

* WHERE...Monroe, Wayne, Northern Cayuga, Oswego, Livingston, 
  and Ontario counties.

* WHEN...From 1 PM this afternoon to 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
946 
WWUS71 KBUF 101842
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
242 PM EDT Mon Aug 10 2020

NYZ003>006-013-014-102300-
/O.CON.KBUF.HT.Y.0007.000000T0000Z-200810T2300Z/
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
Including the cities of Rochester, Newark, Fair Haven, Oswego, 
Geneseo, and Canandaigua
242 PM EDT Mon Aug 10 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Heat index values in the mid 90s expected.

* WHERE...Monroe, Wayne, Northern Cayuga, Oswego, Livingston, 
  and Ontario counties.

* WHEN...From 1 PM this afternoon to 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
285 
WWUS71 KBUF 102255
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
655 PM EDT Mon Aug 10 2020

NYZ003>006-013-014-110000-
/O.EXP.KBUF.HT.Y.0007.000000T0000Z-200810T2300Z/
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
Including the cities of Rochester, Newark, Fair Haven, Oswego, 
Geneseo, and Canandaigua
655 PM EDT Mon Aug 10 2020

...HEAT ADVISORY WILL EXPIRE AT 7 PM EDT THIS EVENING...

Apparent temperatures have dropped below advisory criteria.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this heat advisory went out at Aug 10, 4:00 AM EDT, 0 minutes earlier.

Area forecast discussion, Aug 10, 4:00 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
400 AM EDT Mon Aug 10 2020

.SYNOPSIS...
A weak upper level disturbance may produce a few widely scattered
showers and thunderstorms today from the western Finger Lakes to the
eastern Lake Ontario region, but the vast majority of the time will
be rain free. An approaching weak cold front will then bring a few
rounds of scattered showers and thunderstorms Tuesday afternoon and
Tuesday night. Warmth and humidity will peak today and Tuesday
before less humid air arrives for mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
IR satellite imagery showing clouds starting to increase along and
north of the NY Thruway early this morning. A weak mid level
shortwave will move across Lake Ontario this morning, reaching the
eastern Lake Ontario region by early afternoon. Meanwhile a subtle
warm frontal segment in the 900-800MB layer will drift northeast
from central Lake Ontario early this morning to the eastern Lake
Ontario region by midday. Weak moisture convergence along the
advancing warm front and weak forcing from the shortwave will bring
an increase in cloud cover near Lake Ontario this morning. A few
isolated to widely scattered showers are possible over,
southeast, and east of Lake Ontario this morning, but coverage
will remain very spotty if these materialize.

By this afternoon the weak warm frontal segment will be moving east
of the area. Another weak, convectively augmented shortwave will
move from north of Lake Ontario this afternoon to near the Saint
Lawrence Valley by this evening. This will support another round of
scattered showers and storms mainly over Canada to the north of Lake
Ontario. A few of these may near the Thousand Islands region by this
evening, but may end up staying just north of the border. Meanwhile
moderate diurnal instability and local terrain boundaries may
support a few isolated to widely scattered showers and storms from
mid afternoon through early evening from the Genesee Valley (mainly
south of ROC) over to Oswego and Lewis counties. A southwest flow
will produce expansive stable lake shadows across the Niagara
Frontier and Jefferson County by this time, keeping rain chances to
a minimum and providing more in the way of afternoon sunshine.

Temperatures will continue their day to day warming today. The
warmest temperatures will be found from the Genesee Valley and
western Finger Lakes to Central NY, where highs will reach near 90.
This will combine with dewpoints near 70 to produce a heat index in
the mid 90s. A Heat Advisory has been issued for this area.
Elsewhere across the Niagara Frontier, North Country, and Southern
Tier highs will reach the mid to upper 80s.

Any widely scattered showers and storms will end this evening,
leaving dry weather and partly cloudy to mainly clear skies
overnight. A very warm airmass and light breeze will keep
temperatures very mild. Expect lows in the lower 70s on the lake
plains, and mid 60s across the interior Southern Tier and Lewis
County. The breeze will likely prevent fog formation despite the
muggy airmass.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Latest model guidance suggests an MCS will likely track from eastern
Michigan across Ohio Monday night, with showers and storms
associated with this missing our area to the southwest. This will
leave our area dry overnight Monday, with any isolated diurnal
showers dissipating quickly Monday evening. A very warm/muggy
airmass and a light southwest breeze will not allow temperatures to
fall much, with lows in the lower 70s on the lake plains and mid 60s
across the interior Southern Tier and Lewis County.

Tuesday and Tuesday night a weak mid level trough and associated
cold front will approach the area. Tuesday will start off dry, with
scattered showers and storms developing in the afternoon along lake
breeze boundaries and a pre-frontal trough. The scattered showers
and storms will continue Tuesday night as the mid level trough and a
cold front cross the area. PWAT values climb to around 1.75 inches,
so any storms will be capable of very heavy downpours. Relatively
weak shear and poor mid level lapse rates will limit the severe
weather risk.

Tuesday will be another very warm and humid day, with highs in the
mid 80s across Western NY and around 90 from the Genesee Valley
eastward at lower elevations. The heat index may approach 95 from
the Genesee Valley to the western Finger Lakes and Oswego County.

The frontal boundary will stall just southeast of the region on
Wednesday, with surface high pressure building across the Great
Lakes region. A lingering shower or thunderstorm cannot be ruled out
near the PA border, but the rest of the area will be dry. The air
mass will be cooler and notably less humid with post-frontal dew
points around 60.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Model consensus stalls a weak frontal boundary just to our south
Wednesday night through Friday. The vast majority of the area will
be dry, however periodic showers cannot be ruled out across the
Southern Tier. By Saturday a weak mid-level trough will approach the
region, and this combined with deeper moisture and daytime
instability may produce a shower or thunderstorm.

Temperatures will continue to run above average throughout the
period. Expect highs in the mid 80s at lower elevations each day,
with lows in the 60s.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
VFR level clouds are starting to increase early this morning along
and north of the NY Thruway. A weak shortwave and warm front will
move from central Lake Ontario to the eastern Lake Ontario region
through the first half of today, producing a little more in the way
of VFR cloud cover and the possibility of widely scattered showers
over and southeast/east of Lake Ontario. A few more isolated to
widely scattered showers and storms will develop this afternoon from
the Genesee Valley (mainly south of ROC) to southern Tug Hill region
and near the Saint Lawrence Valley. VFR will still prevail, but any
heavier shower may produce brief VSBY restrictions. Meanwhile a
southwest flow will produce stable lake shadows northeast of Lakes
Erie and Ontario with dry weather and less diurnal cloud cover.

The widely scattered showers and storms will end this evening, with
dry weather and VFR prevailing overnight. A breeze will continue
overnight, which will likely prevent any fog formation despite the
muggy airmass.

Outlook...

Tuesday and Tuesday night...Scattered showers and thunderstorms. VFR
prevailing, with brief MVFR/IFR possible in storms.
Wednesday and Friday...Mainly VFR.

&&

.MARINE...
Southwest winds will increase on Lake Erie and western Lake Ontario
into the 10-15 knot range today, producing some choppy wave action.
Expect similar conditions again Tuesday ahead of an approaching cold
front, but winds and waves will remain below Small Craft Advisory
criteria through the period. Light winds are then expected on Lakes
Erie and Ontario Wednesday through Thursday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from 1 PM this afternoon to 7 PM EDT this
     evening for NYZ003>006-013-014.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Aug 9, 5:00 AM EDT, 23 hours before
Hazardous Weather Outlook
National Weather Service Buffalo NY
500 AM EDT Sun Aug 9 2020

NYZ003>006-013-014-100900-
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
500 AM EDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is the possibility that heat index values may reach 95F Monday
afternoon and Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-007-008-010>012-019>021-085-100900-
Niagara-Orleans-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
500 AM EDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
500 AM EDT Sun Aug 9 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:29 PM EDTSpecial Marine WarningBUF38 min

Nearby

Heat Advisories in New York, 2020Every heat advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.